Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 68, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 1998, 11:45 AM CDT for Buchanan County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 10, 1998, 11:45 AM CDT (16:45 UTC)
- Expired
- Jun 10, 1998, 12:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 101645 RRA
SVRMCI
MOC021-101730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1145 AM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUCHANAN COUNTY IN MISSOURI
* UNTIL 1230 PM CDT
* AT 1143 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM NEAR ST JOSEPH... MOVING EAST
AT 35 MILES PER HOUR.
* SEVERE THUNDERSTORM WILL BE...
NEAR SAN ANTONIO BY 12 NOON
HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A
SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANT HILL.
BUNTING
LAT...LON 3976 9486 3967 9497 3969 9463 3982 9462What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:20 AM CDT, 8 hours 25 minutes earlier.
Area forecast discussion, Jun 10, 3:20 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 AM CDT WED JUN 10 1998 FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES THROUGH FORECAST CYCLE. TSRA/SHRA ACTIVITY DEVELOPING OVER SOUTHERN PORTIONS OF FA...ASSOCIATED WITH NORTHWARD MOVING SURFACE WARM FRONT. H8 PROFILER PLOT ALSO SHOWING 35-40KT LLJ OVER EASTERN KS/EASTERN OK HELPING TO PROVIDE LIFT. WOULD EXPECT THIS PRECIPITATION TO BE DIURNALLY DRIVEN...AS INTENSITY OF LLJ BEGINS TO DECREASE AFTER SUNRISE. HOWEVER...WITH BOUNDARY IN AREA...AND PLENTY OF SURFACE HEATING EXPECTED TODAY...WOULD NOT BE SURPRISED TO SEE SOME SCT ACTIVITY LATER THIS AFTERNOON. AS A RESULT...WILL NOT PUT TIME QUALIFIER ON PCPN CHANCES TODAY. BETTER CHANCE FOR MORE WIDESPREAD PRECIPITATION COMES TONIGHT...AS MODELS SHOW H5 WAVE ROTATING INTO CENTRAL PLAINS. IN RESPONSE TO THIS...MODELS DEVELOP STRONGER LLJ TONIGHT. AGREE WITH NCEP QPF DISCUSSION...PLACING HEAVY RAIN THREAT OVER CENTRAL MISSOURI IN LINE WITH EXPECTED TRAJECTORY OF LLJ. IN GENERAL...WILL GO WITH FWC GUIDANCE...WHICH IS A BIT WARMER THAN FAN. MJM .EAX... MO...NONE. KS...NONE.
In the hours before
Special weather statement, Jun 10, 6:00 AM CDT, 5 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT WED JUN 10 1998 ...THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... FORECAST: SCATTERED THUNDERSTORMS ARE A POSSIBILITY TODAY...ESPECIALLY EAST OF A LINE FROM WARRENSBURG TO BETHANY. TONIGHT...THERE IS A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL...HOWEVER ISOLATED LARGE HAIL OR DAMAGING WINDS ARE NOT OUT OF THE QUESTION. DISCUSSION: A WARM FRONT WORKING BACK NORTH THROUGH THE REGION COULD ACT AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TODAY. TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA...PRODUCING THE THREAT FOR MORE WIDESPREAD AND ORGANIZED THUNDERSTORM DEVELOPMENT. MJM
Special weather statement, Jun 10, 6:00 AM CDT, 5 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 600 AM CDT WED JUN 10 1998 ...THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... FORECAST: SCATTERED THUNDERSTORMS ARE A POSSIBILITY TODAY...ESPECIALLY EAST OF A LINE FROM WARRENSBURG TO BETHANY. TONIGHT...THERE IS A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS TODAY AND TONIGHT WILL BE HEAVY RAINFALL...HOWEVER ISOLATED LARGE HAIL OR DAMAGING WINDS ARE NOT OUT OF THE QUESTION. DISCUSSION: A WARM FRONT WORKING BACK NORTH THROUGH THE REGION COULD ACT AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TODAY. TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA...PRODUCING THE THREAT FOR MORE WIDESPREAD AND ORGANIZED THUNDERSTORM DEVELOPMENT. MJM
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:30 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 45 min |
| Jun 10, 5:01 AM CDT | Severe Thunderstorm Warning | EAX | Howard | 29 min |
| Jun 10, 12:02 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 43 min |
| Jun 10, 12:25 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 50 min |
| Jun 10, 1:03 PM CDT | Severe Thunderstorm Warning | EAX | Livingston | 42 min |
| Jun 10, 1:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.